Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 32, NWS Midland/Odessa, TX

November 29, 2023Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Nov 29, 2023, 2:03 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Nov 30, 2023, 9:00 AM CST. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 29, 2023, 2:03 PM CST (20:03 UTC)
In effect from
Nov 30, 2023, 9:00 AM CST
Expired
Nov 30, 2023, 6:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 11:27 AM CSTNON-TSTM WND GST 58Pine Springs, TXMesonet station 60 Pine Springs GMNP.
Nov 30, 11:52 AM CSTNON-TSTM WND GST 611 Ene Pine Springs, TXMesonet station PSGT2 Pinery.
Nov 30, 12:22 PM CSTNON-TSTM WND GST 635 Wsw Otis, NMASOS station KCNM Carlsbad.
Nov 30, 2:49 PM CSTNON-TSTM WND GST 674 S Pine Springs, TXAWOS station KGDP 4 S Pine Springs.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WWUS74 KMAF 292003
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
203 PM CST Wed Nov 29 2023

NMZ027-TXZ270-271-300815-
/O.UPG.KMAF.HW.A.0026.231130T1500Z-231201T0000Z/
/O.NEW.KMAF.HW.W.0032.231130T1500Z-231201T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
203 PM CST Wed Nov 29 2023 /103 PM MST Wed Nov 29 2023/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM
CST /5 PM MST/ THURSDAY...

* WHAT...West winds 40 to 55 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ 
  Thursday.

* IMPACTS...Damaging winds may blow down power lines. Travel will
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-033-034-TXZ059-060-067-272>274-277-278-300815-
/O.NEW.KMAF.WI.Y.0034.231130T1700Z-231201T0000Z/
Eddy County Plains-Central Lea County-Southern Lea County-Loving-
Winkler-Ward-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Hobbs, Lovington, Eunice, Jal, Mentone, Kermit, Monahans, 
Van Horn, Pecos, Fort Davis, and Alpine
203 PM CST Wed Nov 29 2023 /103 PM MST Wed Nov 29 2023/

...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ TO 6 PM CST
/5 PM MST/ THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 11 AM CST /10 AM MST/ to 6 PM CST /5 PM MST/ 
  Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
544 
WWUS74 KMAF 300837
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
237 AM CST Thu Nov 30 2023

NMZ027-TXZ270-271-010000-
/O.CON.KMAF.HW.W.0032.231130T1500Z-231201T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
237 AM CST Thu Nov 30 2023 /137 AM MST Thu Nov 30 2023/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/
THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds 35 to 55 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ029-TXZ045>047-050>052-061>063-068-069-075-275-276-279-280-
010000-
/O.EXA.KMAF.WI.Y.0034.231130T1700Z-231201T0000Z/
Northern Lea County-Gaines-Dawson-Borden-Andrews-Martin-Howard-
Ector-Midland-Glasscock-Crane-Upton-Pecos-Chinati Mountains-
Marfa Plateau-Central Brewster County-Chisos Basin-
Including the cities of Tatum, Seminole, Lamesa, Gail, Andrews, 
Stanton, Big Spring, Odessa, Midland, Garden City, Crane, 
McCamey, Rankin, Fort Stockton, Marfa, Big Bend National Park, 
Panther Junction, Marathon, and Chisos Basin
237 AM CST Thu Nov 30 2023 /137 AM MST Thu Nov 30 2023/

...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 11 AM CST /10 AM MST/ this morning to 6 PM CST /5 
  PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ028-033-034-TXZ059-060-067-272>274-277-278-010000-
/O.CON.KMAF.WI.Y.0034.231130T1700Z-231201T0000Z/
Eddy County Plains-Central Lea County-Southern Lea County-Loving-
Winkler-Ward-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Hobbs, Lovington, Eunice, Jal, Mentone, Kermit, Monahans, 
Van Horn, Pecos, Fort Davis, and Alpine
237 AM CST Thu Nov 30 2023 /137 AM MST Thu Nov 30 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 11 AM CST /10 AM MST/ this morning to 6 PM CST /5 
  PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
989 
WWUS74 KMAF 302008
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
208 PM CST Thu Nov 30 2023

NMZ027-TXZ270-271-010000-
/O.CON.KMAF.HW.W.0032.000000T0000Z-231201T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
208 PM CST Thu Nov 30 2023 /108 PM MST Thu Nov 30 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

* WHAT...West winds 35 to 55 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045>047-050>052-059>063-067>069-075-272>280-
010000-
/O.CON.KMAF.WI.Y.0034.000000T0000Z-231201T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Andrews-Martin-Howard-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Pecos-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, 
Garden City, Monahans, Crane, McCamey, Rankin, Fort Stockton, 
Van Horn, Pecos, Marfa, Fort Davis, Alpine, 
Big Bend National Park, Panther Junction, Marathon, 
and Chisos Basin
208 PM CST Thu Nov 30 2023 /108 PM MST Thu Nov 30 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 11 AM CST /10 AM MST/ this morning to 6 PM CST /5 
  PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 29, 11:44 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Nov 29, 11:44 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1144 AM CST Wed Nov 29 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 252 AM CST Wed Nov 29 2023

Another quiet morning across the region with temperatures mostly in
the 30s. Southerly winds increase and clouds begin to clear by this
afternoon helping temperatures rebound back into the 60s for most
locations. Low level moisture returns overnight with low clouds and
more mild temperatures. An upper trough to our west will quickly
lift across the area Thursday bringing with it gusty west winds and
blowing dust. The strongest winds are likely in the higher terrain,
especially the Guadalupe/Delaware Mountains where gusts could
surpass 75 mph. A High Wind Watch is already in effect for these
locations. Wind gusts could approach 50 mph for much of the adjacent
plains, Davis Mountains, and east into the Permian Basin. A Wind
Advisory will likely be needed in the coming forecast updates. Much
of the area will remain dry as this storm system passes, but
locations along and north of a line from Pine Springs to Andrews to
Snyder could see a few showers during the day Thursday. QPF amounts
are likely to only be a few hundredths of an inch at best.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 252 AM CST Wed Nov 29 2023

Upper level trough exits the region heading into Thursday night and
windy conditions from earlier in the day begin to subside. A weak
front will have moved through and much drier air will take hold and
keep rain chances near zero for this weekend and through much of
next week. Temperatures stay close to normal this weekend and
through the rest of the week with highs in the 50s and 60s each
afternoon. Lows also stick close to normal in the 30s to 40s.
Overall, a fairly fall-like weekend and week is on tap for West
Texas and southeast New Mexico.

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM CST Wed Nov 29 2023

Currently fair weather with VFR prevailing. Winds are generally
out of the southeast with some occasional gusts at MAF and FST
through the afternoon. A deck of low stratus will likely bring IFR
conditions to MAF, HOB, and INK late this evening/overnight and
linger until the mid-morning. Some uncertainty exists in just how
low the clouds are and if some localized fog may set up but
confidence is high in sub 1000ft clouds. The clouds will be
quickly washed out late tomorrow morning as strong westerly winds
set up, with sustained winds as high as 25-35kts and gusts up to
35-40+ knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               61  49  66  36 /   0  10   0   0
Carlsbad                 62  39  60  37 /   0  10  10   0
Dryden                   58  45  73  43 /   0   0   0   0
Fort Stockton            68  45  69  41 /   0  10   0   0
Guadalupe Pass           60  41  53  36 /   0  10  10   0
Hobbs                    61  39  60  33 /   0  10  10   0
Marfa                    65  38  60  32 /   0   0   0   0
Midland Intl Airport     60  46  64  37 /   0   0   0   0
Odessa                   61  46  64  38 /   0   0   0   0
Wink                     63  42  66  37 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Thursday morning through Thursday afternoon
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Watch from Thursday morning through Thursday afternoon
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...29
LONG TERM....93
AVIATION...16
Hazardous weather outlook, Nov 29, 3:00 AM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
300 AM CST Wed Nov 29 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
300 AM CST Wed Nov 29 2023 /200 AM MST Wed Nov 29 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Watch is in effect Thursday morning and afternoon for
the Guadalupe and Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 2:03 PM CSTWind AdvisoryMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 14 more28 hr

Nearby

High Wind Warnings in Texas, 2023High Wind Warnings in New Mexico, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.